Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 30, 2021Culberson County, Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 30, 2021, 4:13 AM CDT for Culberson County, Jeff Davis County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2021, 4:13 AM CDT (09:13 UTC)
Expired
May 30, 2021, 5:00 AM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX

Counties Culberson County, TX, Jeff Davis County, TX

The radar

The El Paso radar (KEPZ), 195 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 9.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5565 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS84 KMAF 300913
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
413 AM CDT Sun May 30 2021
 
NMZ027-028-TXZ270>274-276>278-301000-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Reeves County Plains TX-Guadalupe Mountains Above 7000 Feet TX-
Marfa Plateau TX-Guadalupe and Delaware Mountains TX-
Davis Mountains Foothills TX-Davis Mountains TX-
413 AM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY...WESTERN
PECOS...SOUTHWESTERN REEVES...CENTRAL JEFF DAVIS...NORTH CENTRAL
PRESIDIO AND CULBERSON COUNTIES UNTIL 500 AM CDT/400 AM MDT/...

At 412 AM CDT/312 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles north of Guadalupe
Mountains National Park to 7 miles northwest of McDonald Observatory.
Movement was northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kent, Toyah, Pine Springs, Balmorhea, Valentine, Plateau, McKittrick
Canyon, McDonald Observatory, Guadalupe Mountains National Park,
Balmorhea Lake, Balmorhea State Park, Saragosa, Carlsbad Caverns
National Park, Whites City, Lincoln National Forest, Black Mountain,
Star Mountain, Queen, Toyahvale and Buffalo Trail Scout Camp.

This includes the following highways...
 Interstate 10 between mile markers 143 and 220.
 Interstate 20 between mile markers 0 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3200 10492 3200 10485 3235 10485 3255 10446
      3088 10347 3045 10447 3126 10491 3192 10492
TIME...MOT...LOC 0912Z 227DEG 26KT 3205 10490 3073 10412 

$$

29

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 30, 3:42 AM CDT, 31 minutes earlier.

Area forecast discussion, May 30, 3:42 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
342 AM CDT Sun May 30 2021

.DISCUSSION...

Like a broken record we are looking at another active day with
plenty of severe weather and heavy rain in the forecast. NWS Midland
has issued at least one severe warning each day for the last eight
days in a row! This trend looks to continue for at least the next
few days.

We are looking at a few storms near Van Horn this morning with
temperatures mostly in the 60's. These storms are not being
handled well by the models, but given a strong LLJ they may
continue to progress further into the Trans Pecos. By this
afternoon, we are expecting another round of thunderstorms to
develop across the higher terrain and adjacent plains. Bulk shear
looks impressive across the region with values around 40-50 kts.
Instability will be a bit lower than the last few days with
temperatures only in the 80's this afternoon. This will translate
to CAPE values of 1000-2000 J/kg generally west of the Pecos
River. We still expect plenty of storms to develop with the
potential to become severe by late afternoon. Large hail, damaging
winds, and even one or two tornadoes will be possible as storms
move east. Ongoing convection in the TX Panhandle and E NM will
continue to slowly propagate south and east through this afternoon
and overnight. The great unknown is how all this evolves and how
it will affect our area tonight into Monday. Models offer a range
of solutions with some showing convection dying before it makes it
into our area while others bring more severe weather and heavy
rain overnight. Given a bit of a low level jet that could sustain
convection well into the night, we will continue with fairly
widespread high PoPs into Monday morning, especially for the
Permian Basin.

Depending on what happens tonight we could see a break Monday
afternoon for much of the area. If we don't see many storms tonight
Monday will likely be more active. Upper troughing hangs over the
region into much of the week bringing at least scattered storms
each afternoon. Instability looks rather benign so the severe
weather threat will decrease, but heavy rainfall could remain a
threat. Temperatures will remain well below normal through at
least midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     84  65  76  63 /  20  70  80  70
Carlsbad                       85  63  82  62 /  60  60  60  40
Dryden                         84  68  85  68 /  30  40  50  40
Fort Stockton                  85  67  86  64 /  30  50  60  40
Guadalupe Pass                 82  59  81  58 /  50  50  40  40
Hobbs                          82  62  76  59 /  40  70  80  50
Marfa                          82  59  86  59 /  40  50  40  40
Midland Intl Airport           83  65  79  63 /  30  60  80  60
Odessa                         84  65  79  62 /  30  60  70  60
Wink                           87  66  85  64 /  40  60  70  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

84/29
Hazardous weather outlook, May 30, 3:30 AM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
330 AM CDT Sun May 30 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-310830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
330 AM CDT Sun May 30 2021 /230 AM MDT Sun May 30 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible this afternoon through
tonight, especially across Southeast New Mexico and portions of the
Trans Pecos and Permian Basin. Large hail, damaging winds, and heavy
rain are the main concerns, and an isolated tornado cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms remain possible Monday and Tuesday.
Any severe storms that do develop will be accompanied by large hail,
damaging winds, and an isolated tornado. Heavy rain may also result
in flash flooding. Thunderstorm chances continue through the end of
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 30, 4:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
413 AM CDT Sun May 30 2021

NMZ027-028-TXZ270>274-276>278-301000-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Reeves County Plains TX-Guadalupe Mountains Above 7000 Feet TX-
Marfa Plateau TX-Guadalupe and Delaware Mountains TX-
Davis Mountains Foothills TX-Davis Mountains TX-
413 AM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY...WESTERN
PECOS...SOUTHWESTERN REEVES...CENTRAL JEFF DAVIS...NORTH CENTRAL
PRESIDIO AND CULBERSON COUNTIES UNTIL 500 AM CDT/400 AM MDT/...

At 412 AM CDT/312 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles north of Guadalupe
Mountains National Park to 7 miles northwest of McDonald Observatory.
Movement was northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kent, Toyah, Pine Springs, Balmorhea, Valentine, Plateau, McKittrick
Canyon, McDonald Observatory, Guadalupe Mountains National Park,
Balmorhea Lake, Balmorhea State Park, Saragosa, Carlsbad Caverns
National Park, Whites City, Lincoln National Forest, Black Mountain,
Star Mountain, Queen, Toyahvale and Buffalo Trail Scout Camp.

This includes the following highways...
 Interstate 10 between mile markers 143 and 220.
 Interstate 20 between mile markers 0 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3200 10492 3200 10485 3235 10485 3255 10446
      3088 10347 3045 10447 3126 10491 3192 10492
TIME...MOT...LOC 0912Z 227DEG 26KT 3205 10490 3073 10412

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:53 PM CDTSpecial Weather StatementMAFBrewster52 min
May 30, 2:03 PM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 8 more36 hr
May 30, 4:49 PM CDTSpecial Weather StatementMAF41 min
May 30, 5:16 PM CDTSevere Thunderstorm WarningMAFLea59 min
May 30, 6:13 PM CDTTornado Warning Tornado observedMAFLea20 min
May 30, 6:33 PM CDTSevere Thunderstorm WarningMAFLea57 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.